Alert archive / Puerto Rico / Flash Flood Warnings in 2019

Flash Flood Warning 19, NWS JSJ

August 29, 2019

NWS JSJ issued this flash flood warning at Aug 29, 2019, 1:19 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2019, 1:19 PM CDT (18:19 UTC)
Expired
Aug 29, 2019, 3:52 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 11 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

613 
WGCA52 TJSJ 291819
FFWSJU
PRC009-035-041-292115-
/O.NEW.TJSJ.FF.W.0019.190829T1819Z-190829T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
219 PM AST Thu Aug 29 2019

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Cayey Municipality in Puerto Rico...
  Cidra Municipality in Puerto Rico...
  Aibonito Municipality in Puerto Rico...

* Until 515 PM AST

* At 217 PM AST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* An additional 1 to 2 inches of rain is expected to fall across 
  these areas during the next couple of hours. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1820 6614 1821 6612 1820 6611 1817 6610
      1811 6605 1810 6613 1804 6613 1805 6617
      1805 6620 1807 6620 1809 6622 1808 6626
      1813 6632 1815 6631 1816 6625 1818 6624
      1817 6621 1820 6621 1823 6615

$$

GL/CAM/ER
2 follow-up statements
605 
WGCA72 TJSJ 291940
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
340 PM AST Thu Aug 29 2019

PRC009-035-041-292115-
/O.CON.TJSJ.FF.W.0019.000000T0000Z-190829T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cayey PR-Cidra PR-Aibonito PR-
340 PM AST Thu Aug 29 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM AST FOR
CAYEY...CIDRA AND AIBONITO MUNICIPALITIES...

Although it is currently not raining heavily across the area, 
doppler radar is indicating that a another round of heavy rain will 
move over the area from the south during the next couples of hours. 
Therefore, the threat for flooding will continue.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1820 6614 1821 6612 1820 6611 1817 6610
      1811 6605 1810 6613 1804 6613 1805 6617
      1805 6620 1807 6620 1809 6622 1808 6626
      1813 6632 1815 6631 1816 6625 1818 6624
      1817 6621 1820 6621 1823 6615

$$

GL
158 
WGCA72 TJSJ 292052
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
452 PM AST Thu Aug 29 2019

PRC009-035-041-292102-
/O.CAN.TJSJ.FF.W.0019.000000T0000Z-190829T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cayey PR-Cidra PR-Aibonito PR-
452 PM AST Thu Aug 29 2019

...THE FLASH FLOOD WARNING FOR CAYEY...CIDRA AND AIBONITO
MUNICIPALITIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 1820 6614 1821 6612 1820 6611 1817 6610
      1811 6605 1810 6613 1804 6613 1805 6617
      1805 6620 1807 6620 1809 6622 1808 6626
      1813 6632 1815 6631 1816 6625 1818 6624
      1817 6621 1820 6621 1823 6615

$$

GL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 12:50 PM CDT, 29 minutes earlier.

Area forecast discussion, Aug 29, 12:50 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
150 PM AST Thu Aug 29 2019

.SYNOPSIS...

Moisture is lingering over the region following the passage of
Hurricane Dorian. Showers and thunderstorms are affecting most of
Puerto Rico as well as portions of the U.S. Virgin Islands.
Similar conditions are possible again tomorrow. On Sunday, a TUTT
low in tandem with a weak tropical wave will bring moisture and
instability to the US. Virgin Islands and Puerto Rico, causing
showers and isolated thunderstorms through Monday.

&&

.SHORT TERM...Tonight through Sunday...

Hurricane Dorian continues to move away at 13 mph to the northwest.
Its principal rainband splits near the northern edge of the forecast
area such that showers extend southeast to Saint John and also south
to near San Juan and across most of eastern Puerto Rico. This band
will continue to drift slowly westward but will also weaken
considerably after dark. A low level ridge will move through late
tonight and winds will become more east to southeast. Moisture
however will trend down only slowly and will not drop much below 2
inches before Monday. This and moderately unstable low and mid
levels will keep scattered showers in the area. These will be more
dominated by local effects than by Hurricane Dorian by Friday
afternoon.  Southeast flow then will bear the rich moisture across
the island to form showers and thunderstorms in the northwest part
of the island and downstream from El Yunque and Saint Croix.

By Saturday, the more easterly flow will bring some morning showers
to the eastern side of Puerto Rico and a few into the U.S. Virgin
Islands. Better showers and thunderstorms are expected in western
Puerto Rico Saturday afternoon as local effects and deep moisture,
as revealed by a predicted precipitable water value of 1.8 inches,
continue Saturday afternoon. On Saturday night tropical moisture
still streaming into Hurricane Dorian will move through the area to
maintain the shower activity--at least in the northeast and the
northern USVI. then, a tropical wave will move into the area on
Sunday.

At upper levels, high pressure dominates the area through Friday. A
moderately strong TUTT low northeast of the area Friday afternoon
will pass north of the area Sunday and clip the northwest corner of
the forecast area Monday morning. This will enhance convective
activity on Sunday into Monday aided by slightly cooler temperatures
at mid levels.

.LONG TERM...Sunday through Wednesday...

On Sunday, a TUTT low is expected to make its way through the
region from the east; a weak tropical wave will also push into the
area in tandem with this low. This combination of instability
from the TUTT and moisture from the wave will induce showers
through the region during its progression westward over the
islands Sunday into Monday night. Isolated thunderstorms are also
anticipated, with the highest potential in the western and
interior areas of Puerto Rico during the midday into evening hours
both days.

A drier air mass is forecast to move slowly westward over Puerto
Rico on Wednesday. This will limit somewhat shower development.
Despite this, local effects and diurnal heating will likely produce
some showers and thunderstorms in interior and western Puerto Rico.

Late Wednesday night into Thursday, moisture will again increase in
the region, associated with a TUTT well to the north of the islands.
Because of this, showers are likely in eastern portions of Puerto
Rico during the morning, with showers and isolated thunderstorms
anticipated for interior and western Puerto Rico later in the day.
Moisture will also increase to the south around the same time, as a
wave passes by.

&&

.AVIATION...

The rainband over ern PR will cont to edge wwd with
the possibility that SHRA/TSRA will dvlp ovr wrn PR. Mtn
obscurations and TSRA to slowly diminish aft 29/22Z, but will
remain late in ern PR. Sfc winds southerly less than 15 kt xcp nr
TSRA. SHRA/isold TSRA to persist byd 30/14Z. Winds southerly 15 kt
or less blo FL360.

&&

.MARINE...

Seas up to 5 feet are expected across Atlantic waters. In the
Caribbean, seas up to 4 feet are anticipated. Wave heights will
continue to subside over the next few days.

Moderate risk of rip currents are expected for beaches of northern
Puerto Rico as well as portions of southeastern beaches. Low to
moderate risk of r

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  90  78  88 /  20  30  30  50
STT  80  88  79  90 /  60  60  30  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flash Flood Watch until 6 PM AST this evening for Central
     Interior-Culebra-Eastern Interior-Mayaguez and Vicinity-
     North Central-Northeast-Northwest-Ponce and Vicinity-San
     Juan and Vicinity-Southeast-Southwest-Vieques-Western
     Interior.

VI...Flash Flood Watch until 6 PM AST this evening for St Croix-
     St.Thomas...St. John...and Adjacent Islands.

AM...Flash Flood Watch until 6 PM AST this evening for Coastal Waters
     OF Southwestern Puerto Rico out 10 NM-Coastal Waters of
     Southern Puerto Rico out 10 NM-Coastal Waters of Southern
     USVI Vieques and Eastern Puerto Rico out 10 NM.

&&

SHORT TERM...WS
LONG TERM....TW
Hazardous weather outlook, Aug 29, 4:06 AM CDT, 9 hours 13 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
456 AM AST jueves 29 de agosto de 2019

AMZ710>745-PRZ001>013-301000-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Interior Central-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y mar afuera del Atlantico y Caribe-
456 AM AST jueves 29 de agosto de 2019

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y sta Noche

.Tronadas...Existe el potencial de tronadas con lluvias
moderadas a fuertes y vientos en rafaga breves hoy a traves de
various sectores de Puerto Rico.

.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones
urbanas y de riachuelos.

.Vientos...Se esperan vientos sostenidos en exceso de 30 mph
principalmente a traves de las aguas mar afuera del Atlantico en la
manana.

.Oleaje...Se espera oleaje picado/peligroso de hasta 7 pies a traves
de las aguas mar afuera del Atlantico temprano en la manana, y hasta
6 pies desde entonces.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para las playas de la costa norte y sureste de Puerto Rico,
al igual que las playas del este y sur de Vieques y Culebra.

.Dia dos a siete...viernes a miercoles

Un riesgo moderado de corrientes marinas continuara durante los
proximos dias. En adicion, se esperan dias con el potencial de
inundaciones este fin de semana, principalmente a traves de sectores
del oeste de Puerto Rico debido a efectos locales. Valor de calor
diurno entre 98-102 grados son posibles durante los proximos dias,
especialmente a traves de areas bajas.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar inundaciones,
al Servicio Nacional de Meteorologia en San Juan.

AMZ715-725-VIZ001-002-301000-
San Tomas, San John y Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacente
del Caribe-
456 AM AST jueves 29 de agosto de 2019

Esta perspectiva sobre las condiciones del tiempo peligrosas es para
las Islas Virgenes Americanas y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta Noche

.Tronadas...Existe el potencial de tronadas con lluvias moderadas a
fuertes y vientos en rafaga breves hoy a traves de las islas,
especialmente durante las horas de la manana.

.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones
urbanas y de riachuelos.

.Vientos...Se esperan vientos sostenidos en exceso de 30 mph
principalmente a traves de las aguas mar afuera del Atlantico en la
manana.

.Oleaje...Se espera oleaje picado/peligroso de hasta 7 pies a traves
de las aguas mar afuera del Atlantico temprano en la manana, y hasta
6 pies desde entonces.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para playas a lo largo de la costa sur de las tres islas que
forman parte de las Islas Virgenes Americanas.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar inundaciones,
al Servicio Nacional de Meteorologia en San Juan.

In the hours before

Special weather statement, Aug 29, 1:09 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service San Juan PR
209 PM AST Thu Aug 29 2019

PRZ001>004-291945-
San Juan and Vicinity-Northeast-Eastern Interior-Southeast-
209 PM AST Thu Aug 29 2019

...STRONG THUNDERSTORMS WILL AFFECT MOST OF THE EASTERN INTERIOR AND
EASTERN COASTAL MUNICIPALITIES OF PUERTO RICO...

At 207 PM AST, a line of strong thunderstorms will affect most of
the eastern municipalties of Puerto Rico through at least the next 1
to 2 hours.

Winds in excess of 30 mph are possible with this storm.

Torrential rainfall is also occurring with these storm, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1836 6567 1839 6562 1838 6557 1838 6562
      1835 6564 1834 6562 1831 6562 1831 6561
      1827 6563 1818 6569 1819 6573 1815 6577
      1806 6580 1805 6584 1801 6583 1797 6592
      1798 6602 1795 6605 1797 6611 1844 6585
TIME...MOT...LOC 1807Z 229DEG 5KT 1822 6579

GL

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:13 PM CDTRip Current StatementJSJ8 hr
Aug 28, 7:31 PM CDTSmall Craft AdvisoryJSJ6 hr
Aug 28, 10:26 PM CDTSpecial Marine WarningJSJ79 min
Aug 29, 1:12 AM CDTSmall Craft AdvisoryJSJ6 hr
Aug 29, 12:41 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 29, 12:45 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 29, 1:09 PM CDTSpecial Weather StatementJSJ96 min
Aug 29, 1:15 PM CDTSpecial Marine WarningJSJ30 min
Aug 29, 1:37 PM CDTFlash Flood WarningJSJ3 hr
Aug 29, 1:49 PM CDTSpecial Marine WarningJSJ116 min
Aug 29, 1:51 PM CDTAreal Flood AdvisoryJSJ2 hr
Aug 29, 3:09 PM CDTFlash Flood WarningJSJ3 hr
Aug 29, 3:36 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 29, 6:20 PM CDTAreal Flood WarningJSJ12 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.